Results 1 to 4 of 4

Thread: Bit of a Rough Ride

  1. #1
    Join Date
    Mar 2016
    Posts
    114

    Bit of a Rough Ride

    Am now on my 5th 10mg tablet. Everything was going swimmingly until this morning. The nausea and exhaustion have been overwhelming. And to top it off, a good dose of diarrhea. Iíve been virtually non-functional today.

    Please tell all me that this will soon pass.
    __________________
    Today is the tomorrow that you worried about yesterday.

  2. #2
    Join Date
    Apr 2012
    Posts
    842

    Re: Bit of a Rough Ride

    It's always impossible to say how any particular individual is going to react to a medication.

    Generally speaking, issues with SSRIs should settle down within 2 to 6 weeks of starting therapy, but it could of course be shorter or longer. It's accepted that if s/e are persisting up to 8 weeks, and there is no improvement, that another SSRI should be tried. Another issue is (I'm not saying this is the case with you, but in general it does happen) - when somebody starts a medication, any symptom they experience they will blame on the medication - diarrhoea is fairly non-specific, so this could be caused by food borne illnesses or even the anxiety itself. However, logic would dictate if its of new onset AND you don't suffer from diarrhoea normally (i.e. IBS) it could be the SSRI - and it is a fairly common s/e.

    You could try imodium (generic loperamide works just as well) if the diarrhoea is bothersome.

    Stick with it at least until the two week mark. As SSRIs are not a "critical med", if you're finding the s/e's unbearable after then, you can discontinue usage. Although that is generally speaking and you shouldn't stop taking this medication without speaking to your GP

    All the best
    __________________
    Healthcare Professional with Health Anxiety

    Be kind, for everyone you meet is fighting a hard battle

  3. #3
    Join Date
    Jan 2017
    Posts
    1,577

    Re: Bit of a Rough Ride

    Quote Originally Posted by sollythegolly View Post
    The nausea and exhaustion have been overwhelming. And to top it off, a good dose of diarrhea. Iíve been virtually non-functional today.

    Please tell all me that this will soon pass.
    It will. The nausea and diarrhoea stem from the med's affect on the enteric nervous system, the mini brain which controls the gut (and influences the brain). The gut is by far the most serotonergic organ of the body making and using over 90% of the serotonin made so it can be more affected by the initial SSRI triggered surge in serotonin synthesis and expression than the brain which uses less than 2%, about as much as the skin and blood vessels. However, after a few weeks both synthesis and expression drop back to at least baseline and in some areas to well below baseline at which point most of the common SSRI side-effects begin to diminish.

    As per RadioGaGa's advice, loperamide can help with diarrhoea. For nausea try ginger, and/or vitamin B6 supplements.

  4. #4
    Join Date
    Mar 2016
    Posts
    114

    Re: Bit of a Rough Ride

    Many thanks PDU and RadioGaGa. What you say makes good sense. Escitalopram was prescribed to augment the 45mg Mirtazapine that I was already on. Another bunch of side effects was really the last thing that I needed. Still, if the combination works, then it will have all been worth it.

    Thanks to to you both for your responses.
    __________________
    Today is the tomorrow that you worried about yesterday.

Thread Information

Users Browsing this Thread

There are currently 1 users browsing this thread. (0 members and 1 guests)

Similar Threads

  1. How to ride it out...
    By Limeslime in forum Health Anxiety
    Replies: 7
    Last Post: 28-08-18, 13:00
  2. Rough weekend, rough month really
    By jadedreams in forum General Anxiety / Generalised anxiety disorder (GAD)
    Replies: 6
    Last Post: 15-10-15, 18:29
  3. What a rough ride I've had...Sorry long one :(
    By shotokansho in forum Panic / Panic Attacks
    Replies: 0
    Last Post: 03-04-14, 13:48
  4. Mirtazapine rough ride
    By Revol77 in forum Mirtazapine /Zispin
    Replies: 3
    Last Post: 06-06-13, 18:30

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •